Alert archive / Hawaii / Wind Advisories in 2025

Wind Advisory 7, NWS Honolulu, HI

March 12, 2025Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Mar 12, 2025, 5:35 PM HST for Hawaii County, Hawaii. It took effect at Mar 12, 2025, 6:00 PM HST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Mar 12, 2025, 5:35 PM HST (03:35 UTC)
In effect from
Mar 12, 2025, 6:00 PM HST
Expired
Mar 13, 2025, 3:00 AM HST
In force
9 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 03:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 3.6 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2025-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 297 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2025-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
297 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
940 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
-16 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted.

176 
WWHW70 PHFO 130335
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
535 PM HST Wed Mar 12 2025

HIZ026-051-052-054-131600-
/O.CAN.PHFO.WI.Y.0006.000000T0000Z-250313T1600Z/
/O.NEW.PHFO.WI.Y.0007.250313T0400Z-250313T1600Z/
Kohala-Big Island South-Big Island Southeast-Big Island North-
535 PM HST Wed Mar 12 2025

...WIND ADVISORY IN EFFECT UNTIL 6 AM HST THURSDAY...

* WHAT...East winds 20 to 30 mph with gusts up to 50 mph expected.

* WHERE...Areas of Upolu Point, South Point, Waikoloa and Kamuela.

* WHEN...Until 6 AM HST Thursday.

* IMPACTS...Winds this strong can tear off shingles, knock down tree 
  branches, blow away tents and awnings and make it difficult to 
  steer, especially for drivers of high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Watch out for falling tree branches when walking or driving. Make 
sure tents and awnings are secure or take them down. Be prepared for 
power outages.

Use extra caution when driving, especially if operating a high 
profile vehicle. Secure outdoor objects.

Secure trash cans, lawn furniture, and other loose outdoor objects 
that can be easily blown around by strong winds.

&&

$$

HIZ015>018-042-043-045-046-050-131745-
/O.EXP.PHFO.WI.Y.0006.000000T0000Z-250313T0400Z/
Lanai Mauka-Kahoolawe-Maui Windward West-Maui Leeward West-Lanai
Windward-Lanai Leeward-Maui Central Valley North-Maui Central
Valley South-South Haleakala-
535 PM HST Wed Mar 12 2025

...WIND ADVISORY WILL EXPIRE AT 6 PM HST THIS EVENING...

Winds have lowered below advisory thresholds.

$$

HIZ027-131600-
/O.CON.PHFO.WI.Y.0006.250313T0400Z-250313T1600Z/
Big Island Interior-
535 PM HST Wed Mar 12 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST THURSDAY...

* WHAT...East winds 20 to 30 mph with gusts up to 50 mph expected.

* WHERE...The saddle area of the Big Island.

* WHEN...Until 6 AM HST Thursday.

* IMPACTS...Winds this strong can tear off shingles, knock down tree 
  branches, blow away tents and awnings and make it difficult to 
  steer, especially for drivers of high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Watch out for falling tree branches when walking or driving. Make 
sure tents and awnings are secure or take them down. Be prepared for 
power outages.

Use extra caution when driving, especially if operating a high 
profile vehicle. Secure outdoor objects.

Secure trash cans, lawn furniture, and other loose outdoor objects 
that can be easily blown around by strong winds.

&&

$$

Farris
1 follow-up statement
652 
WWHW70 PHFO 131300
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
300 AM HST Thu Mar 13 2025

HIZ026-051-052-054-140300-
/O.CAN.PHFO.WI.Y.0007.000000T0000Z-250313T1600Z/
Kohala-Big Island South-Big Island Southeast-Big Island North-
300 AM HST Thu Mar 13 2025

...WIND ADVISORY IS CANCELLED...

Winds have lowered below advisory thresholds.

$$

HIZ027-140300-
/O.CAN.PHFO.WI.Y.0006.000000T0000Z-250313T1600Z/
Big Island Interior-
300 AM HST Thu Mar 13 2025

...WIND ADVISORY IS CANCELLED...

Winds have lowered below advisory thresholds.

$$

GIBBS

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Mar 12, 3:33 PM HST, 2 hours 2 minutes earlier.

Area forecast discussion, Mar 12, 3:33 PM HST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
333 PM HST Wed Mar 12 2025

.SYNOPSIS...
Breezy to windy trades will persist into tomorrow and deliver
periods of clouds and light showers to windward and mauka areas,
though increasing stability will help to limit shower activity.
Then the trades will gradually weaken through the weekend to
become moderate to locally breezy and allow for some sea breeze
activity over leeward areas. An upper level low approaching from
the northwest may enhance shower activity across the state from
Saturday into early next week.

&&

.DISCUSSION...
Stable and relatively dry conditions will persist through Friday
as a mid-level ridge builds in from the north and surface ridging
from the high to the northeast remains in control. The strong high
pressure system to the northeast of the state will maintain
breezy to windy trades through this evening, and a Wind Advisory
for the windier areas of Maui County remains in effect until 6 PM
this evening. Some of the high-resolution model guidance shows
Wind Advisory level winds persisting into the overnight periods
for the windier areas of the Big Island, so a Wind Advisory is now
in effect for the windier zones of the Big Island (now including
the saddle region) through 6 AM tomorrow morning. Otherwise, low
clouds and light showers will favor windward and mauka areas
through tomorrow.

A shortwave trough advancing eastward across the Central Pacific
will break off from the prevailing westerlies aloft to form a
cutoff low just northwest of the main Hawaiian Islands by
Saturday. A front passing far north of the state will push the
surface high south, while the surface reflection the shortwave-
turned-cutoff low nudges it further to the east. This will help to
weaken the pressure gradient some, bringing moderate to breezy
trade winds by Friday that will have shifted out of the east-
southeast. These lighter winds will allow for a hybrid ESE trade
wind/sea breeze pattern where clouds and showers will favor
windward and mauka areas overnight into the morning hours, then
clouds and a few showers will build up over the more typical ESE
trade wind-protected areas each afternoon. However, overall,
ridging and drier air filtering in on the trades will help to
suppress shower activity today through Friday.

The weather pattern becomes more active this weekend as the
aforementioned cutoff low approaching from the northwest moves
closer to the western end of the state. Cold temperatures and wind
divergence aloft along the east side of the low will weaken the
large scale subsidence over the western half of the state. These
upper-level forcings combined with enhanced moisture riding in on
the trades from the east and even more moisture moving in from
the west may lead to enhanced shower activity across the state
(particularly over the western end of the state), with moderate to
locally heavy rain possible. Enhanced shower activity will tend
to be focused over island terrain due to orographic lift, and
along any wind convergence boundaries in a hybrid ESE trades/sea
breeze wind pattern.

The latest long range model solutions and blends continue to show
the upper low and the associated surface trough reflection
stalling out near Kauai from Sunday through Tuesday. This means
that an unsettled weather pattern may continue through the first
half of next week.

&&

.AVIATION...
Breezy to strong trade winds will continue tonight across the
region due to high pressure to the north of the islands. AIRMET
Tango remains in effect for moderate low level mechanical
turbulence to the lee of the mountains. Winds are expected to
start a bit of a downward trend tomorrow, but remain strong enough
to have this AIRMET to remain in place.

Bands of clouds and light showers will be carried in on the trade
wind flow, with showers expected to be most active late at night
and in the morning hours. VFR conditions are expected to prevail,
with passing IFR conditions in the clouds and showers. More
widespread IFR or mountain obscuration conditions are possible,
mainly during the overnight hours, and could necessitate the
issuance of AIRMET Sierra at times.

&&

.MARINE...
High pressure centered approximately 650 nautical miles northeast
of Oahu is still maintaining a tight pressure gradient between
itself and lower equatorial pressure. This will result in fresh to
locally strong trade winds over the local waters through Thursday.
As this high moves east southeast tomorrow, the downstream
pressure gradient will remain tight enough to support areawide
moderate to locally strong easterlies. Strong trades are likely,
especially in gust, through Thursday evening across the
notoriously windier bays and channels surrounding Maui County and
Big Island, as well as south of Big Island. The all-water Small
Craft Advisory (SCA) has been extended in time through early
Thursday to account for these winds and resultant near 10 foot
seas when mixing in a northwest and east swell. The SCA will
likely be pared back to more eastern waters, or from the Kaiwi
Channel eastward, Thursday and Friday. High pressure will be
moving further off to the east this weekend as weak troughing
develops west of the state. This will veer gentle to moderate
winds more east southeast by early next week.

The moderate size, medium period north northwest (330 degree)
swell has reached Kauai and is filling into the central islands
this afternoon. It will peak this afternoon and decline Thursday.
Surf will increase to just below High Surf Advisory (HSA) criteria
along better exposed north and west-facing shores this afternoon.
A similar sized west northwest (300 to 320 degree) swell is
scheduled to arrive Thursday night and peak under advisory levels
Friday.

Fully-developed rough east seas will persist as a result of days
of strong trade winds over and upstream of the islands. Fresh to
strong trades into late week will hold this wind wave-driven
swell to near advisory levels. As winds begin to fall off late
this week, so will this east chop heading into the weekend.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 6 PM HST this evening for Lanai Mauka-
Kahoolawe-Maui Windward West-Maui Leeward West-Lanai Windward-
Lanai Leeward-Maui Central Valley North-Maui Central Valley
South-South Haleakala.

Wind Advisory until 6 AM HST Thursday for Kohala-Big Island
South-Big Island Southeast-Big Island North.

Wind Advisory until 6 AM HST Thursday for Big Island Interior.

Small Craft Advisory until 6 AM HST Thursday for all Hawaiian
waters-

&&

DISCUSSION...Farris
AVIATION...M Ballard
MARINE...Blood

Nearby

Wind Advisories in Hawaii, 2025Every wind advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.